Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Lake Charles, LA

June 18, 2005Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 18, 2005, 5:14 PM CDT for Jefferson County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2005, 5:14 PM CDT (22:14 UTC)
Expired
Jun 18, 2005, 6:15 PM CDT
In force
61 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 87 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 182213
SVRLCH
TXC245-182315-
/O.NEW.KLCH.SV.W.0078.050618T2214Z-050618T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
514 PM CDT SAT JUN 18 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 615 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF SEA RIM
  STATE PARK...AND MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   SEA RIM STATE PARK BY 540 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2976 9394 2991 9395 2985 9417 2965 9413
      2969 9396

$$
1 follow-up statement
000 
WWUS54 KLCH 182239
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
538 PM CDT SAT JUN 18 2005

TXC245-182315-
/O.CON.KLCH.SV.W.0078.000000T0000Z-050618T2315Z/
JEFFERSON TX-
538 PM CDT SAT JUN 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
JEFFERSON COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF SEA RIM
STATE PARK..MOVING SOUTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF SEA RIM STATE PARK BY 545 PM CDT.

BROADCAST MEDIA REPORTED WIND GUSTS TO 62 MPH WITH THIS STORM.

LAT...LON 2969 9396 2998 9408 2990 9435 2960 9428
      2966 9411

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:08 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 1:08 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
108 PM CDT SAT JUN 18 2005

.DISCUSSION...
RIDGE ACROSS THE CENTRAL AND SW CONUS CONTINUES TO HOLD
WITH TROUGHS ANCHORED OVER THE ERN US AND W COAST. SHORTWAVE
TRAVELING ALONG THE ERN EDGE OF THIS RIDGE HELPING TO PRODUCE
SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS FROM
S CENTRAL LOUISIANA EASTWARD. THIS ACTIVITY RUNS ALONG A WEAK
FRONTAL BOUNDARY THAT EXTENDS FROM THE NE GULF/FLORIDA PANHANDLE
WESTWARD ACROSS SRN LA INTO E TX.

A FEW SHOWERS HAVE DEVELOPED ALONG THE WEAK CONVERGENCE LINE
ACROSS SW LA EARLY THIS AFTERNOON...MOVING SOUTH. EXPECT THESE
SHOWERS TO CONTINUE OVER SW LA AND EXTREME SE TX THROUGH EARLY
EVENING. WATER VAPOR IMAGERY SHOWS DRIER AIR MOVING INTO THE SRN
PLAINS ALONG THE BACKSIDE OF THE ERN US TROUGH.

MODELS IN GOOD AGREEMENT WITH RIDGE BUILDING OVER THE AREA THE
NEXT FEW DAYS. THE COMBINATION OF DRIER AIR AND SUBSIDENCE WILL
LEAD TO HOT AND DRY WEATHER THROUGH AT LEAST WEDNESDAY. GFS
CURRENTLY INDICATING A RATHER STRONG LOW PRESSURE SYSTEM
DEVELOPING OVER THE SRN GULF OF MEXICO AROUND MID-WEEK
MOVING NORTHWEST TOWARD THE TX COAST. ITS A BIT EARLY TO KNOW HOW
THIS WILL DEVELOP. HOWEVER...IF IT DOES...WILL SEE INCREASING
CHANCES OF SHOWERS AND THUNDERSTORMS OVER THE LATTER PART OF
THE WEEK. FOR NOW...WILL GO WITH CHANCE POPS FROM THURSDAY THROUGH
THE WEEKEND.

&&

.AVIATION...
MAY SEE VISIBILITIES REDUCED TO 4 TO 6 MILES AROUND SUNRISE AS PATCHY FOG
DEVELOPS...OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS.

&&

.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MAINLY EAST
OF CAMERON THROUGH THE EVENING HOURS AS A WEAK FRONTAL BOUNDARY
SAGS SLOWLY SOUTHWARD. HIGH PRESSURE WILL BUILD OVER THE COASTAL
WATERS TONIGHT...ALLOWING FOR LIGHT NORTHEAST TO EAST WINDS AND
SEAS AROUND 2 FEET OR LESS. EASTERLY WINDS AND SEAS ARE EXPECTED
TO INCREASE WEDNESDAY IN RESPONSE TO A DEVELOPING LOW PRESSURE
AREA OVER THE SOUTHERN GULF OF MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  95  71  95 /   0  0  0  0
KBPT  73  95  71  97 /   0  0  0  0
KAEX  66  93  67  95 /   0  0  0  0
KLFT  72  94  72  94 /   0  0  0  0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 18, 6:00 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT SAT JUN 18 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
191100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AS A
WEAK FRONT PUSHES SOUTH ACROSS THE REGION AND INTERACTS WITH A MOIST
UNSTABLE AIRMASS. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH PRESSURE WILL BUILD OVER THE REGION...SHUTTING OFF SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST MID-WEEK. RAIN CHANCES RETURN LATE IN
THE WEEK AS MOISTURE RETURNS TO THE REGION. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
WILL NOT BE REQUIRED TODAY.

LGE

In the hours before

Local storm report, Jun 18, 11:38 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1138 AM CDT SAT JUN 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     MARINE TSTM WIND 38 SW BURNS POINT       29.18N 91.97W
06/18/2005  43 MPH           GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM IN SOUTH MARSH ISLAND BLOCK 268.

&&

MOGGED
Local storm report, Jun 18, 11:52 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1152 AM CDT SAT JUN 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     MARINE TSTM WIND 38 S BURNS POINT        29.02N 91.53W
06/18/2005  45 MPH           GMZ475             LA   PUBLIC

            REPORTED BY PLATFORM IN EUGENE ISLAND BLOCK 107.

&&

MOGGED
Local storm report, Jun 18, 3:28 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
328 PM CDT SAT JUN 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     MARINE TSTM WIND 35 SE GRAND CHENIER     29.41N 92.56W
06/18/2005  35 MPH           GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM IN VERMILION BLOCK 22.

0240 PM     WATER SPOUT      10 SE GRAND CHENIER     29.66N 92.86W
06/18/2005                   GMZ455             LA   PUBLIC

            SMALL WATERSPOUT SIGHTED TO THE NORTH BY PLATFORM IN EAST
            CAMERON BLOCK 14.

0255 PM     MARINE TSTM WIND 13 SE GRAND CHENIER     29.63N 92.82W
06/18/2005  35 MPH           GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM IN EAST CAMERON BLOCK 14.

&&

SHAMBURGER
Local storm report, Jun 18, 3:58 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 PM CDT SAT JUN 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             CREOLE                  29.80N 93.11W
06/18/2005  0.25 INCH        CAMERON            LA   PUBLIC

            NUMEROUS REPORTS OF PEA SIZE HAIL IN CREOLE.

&&

SHAMBURGER
Local storm report, Jun 18, 4:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
432 PM CDT SAT JUN 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     3 E CONSTANCE BEACH     29.77N 93.53W
06/18/2005  60 MPH           CAMERON            LA   PUBLIC

            REPORTED AT SHELL STINGRAY PLANT

&&

SHAMBURGER
Local storm report, Jun 18, 5:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 PM CDT SAT JUN 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     MARINE TSTM WIND 19 SE SABINE PASS       29.54N 93.67W
06/18/2005  40 MPH           GMZ450             LA   PUBLIC

            REPORTED BY PLATFORM IN SABINE PASS BLOCK 13

&&

SHAMBURGER

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.